Format

Send to

Choose Destination
Ophthalmologe. 1999 Jul;96(7):448-52.

[Etiology of corneal opacities after plasminogen activator-induced fibrinolysis of the anterior chamber].

[Article in German]

Author information

1
Universit├Ąts-Augenklinik Marburg.

Abstract

BACKGROUND:

After treatment of anterior chamber fibrinous reactions by tissue plasminogen activator (TPA), irreversible corneal opacifications (calcium phosphate) have been observed. To understand the mechanism of these opacifications an animal model was developed.

MATERIAL AND METHODS:

In rabbits the lens was removed by phacoemulsification. The surgical procedure was completed by an injection of TPA (25 micrograms) into the anterior chamber. In a second group TPA fibrinolysis (25 micrograms) was induced 10 min after injection of autologous blood. In a third group 25 micrograms of TPA was injected into the anterior chamber after circumscribed mechanical lesion of the corneal endothelium. Changes in corneal structure and transparency were determined by biomicroscopy and histopathologic examination.

RESULTS:

After lensectomy or mechanically induced lesion of the corneal endothelium followed by TPA injection, sharply defined interpalpebral corneal opacifications developed within 3 to 8 days. Histologically, deposits were located in Bowman's membrane and in superficial stromal layers. No opacifications developed after fibrinolysis of an intracameral clot.

CONCLUSIONS:

Corneal opacifications as seen in humans after fibrinolysis by intracameral injection of TPA requires a temporary disturbance of the endothelial function. This allows phosphate (buffer of TPA) and calcium (aqueous humour) to distribute within the corneal stroma. Then there are insoluble calcium phosphate precipitates because of recovery of the endothelial function and dehydration of the cornea.

PMID:
10479896
DOI:
10.1007/s003470050435
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center